|Decision: drug holiday or not?
Jun 22, 2005
I was diagnosed in April, 2004 and have I have been on the same course of medication for over a year now ... Viramune, Epivir and Zerit. My viral load is < 400 (at last specific count, "65") and my CD4 count is now 1083. My physician and I discussed a drug holiday and we decided that since I was doing well, side-effects are minimal if at all, that I would continue my course of treatment WITHOUT a holiday. I just wanted another prespective. Any advise?
Response from Dr. Sherer
I support the decision that you and your doctor have made, the way you made it, and the reasons for the decision. I don't have enough information to assess your specific decision, but I can comment on some issues to be considered.
When considering a drug holiday, it is important to consider all past treatments and responses; the exact resistance mutations, if any; the baseline viral load and CD4 cell count; past adherence, and the likelihood of future adherence when ART is resumed; the agreement of the patient to stop a regimen like yours carefully and appropriately; and several other individual factors.
The people who seem to be able to take drug holidays for the longest periods are those with relatively higher CD4 cells when they were first treated, and those with lower baseline viral loads.
Those who seem to need to resume ART more rapidly had higher viral loads and CD4s at baseline and those who acquired resistance mutations or developed resistance while on sub-optimal regimens like single and dual NRTI therapy.
There's a lot of enthusiasm for drug holidays of this kind these days, but it should be understood that there is a risk of developing drug resistance, especially with the NNRTIs (NVP and EFV). You are doing well without side effects - why jeopardize that status? (More on stopping NVP and EFV regimens below)
It matters that you are tolerating your meds well. Whether or not a patient has had side effects would also be a factor to consider...but I would prefer to work with the patient and find a regimen that he or she can tolerate first, before considering a drug holiday as the answer to that problem. In my experience, patients who take drug holidays for reasons of toxicity are less likely to do well when they resume the drug, for reasons of recurrent side effects on the same regimen, or due to the fear of side effects impairing their adherence.
We now understand that nevirapine and efavirenz-based regimens are vulnerable to resistance if they are stopped suddently due to the longer half life in the blood of both drugs compared to the NRTIs. It is recommended that either a PI be added to the NRTIs for 1-2 weeks when NVP or EFV is stopped, or alternately that the NRTIs be continued for 1-2 weeks to prevent a period of NVP or EFV monotherapy that can promote the development of resistance to these drugs.
Finally, I would also talk to your doctor about alternatives to D4T at some point in future. The body shape changes associated with D4T - i.e. lipoatrophy - begin to be apparent after one year of therapy. (They do NOT happen to everyone on the drug, but this can be a stigmatizing complication that most people would prefer to avoid.)Other consequences of D4T therapy - neuropathy, rare lactic acidosis, and lipid elevation - have made it a less desirable NRTI than other alternatives. This of course depends on the NRTI options available to you and your doctor.
"Duo"( only 2 drug therapy)??
- How Long Do I Wait To Get Tested After Unprotected Oral Sex Without Ejaculation?
- Odds Of Getting HIV Deep Kissing
- Should I Get Tested After Oral Sex?
- Vaginal Sex With Condom And HIV Transmission Risk
- Is Testicular Pain An Acute Symptom Of HIV?
- Itchy Skin Could I Have Acute HIV Infection
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.